Alert archive / Illinois / Flash Flood Warnings in 2022

Flash Flood Warning 11, NWS St. Louis, MO

July 17, 2022Clinton County, Marion County, Illinois

NWS St. Louis, MO issued this flash flood warning at Jul 17, 2022, 4:40 AM CDT for Clinton County, Marion County, Illinois. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2022, 4:40 AM CDT (09:40 UTC)
Expired
Jul 17, 2022, 8:15 AM CDT
In force
4 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
None

Counties Clinton County, IL, Marion County, IL

The radar

The Evansville,IN radar (KVWX), 130 km from the middle of the area, began a volume at 09:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 6:00 AM CDTFLASH FLOOD2 Nne Sandoval, ILFLASH FLOODING WAS REPORTED ALONG PORTIONS OF U.S. HIGHWAY 51 JUST NORTH OF SANDOVAL. SEVERAL LOCATIONS WERE CLOSED DUE TO WATER OVER THE HIGHWAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 80 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 9.7 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2022-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2417 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2022-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2417 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
951 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted.

454 
WGUS53 KLSX 170940
FFWLSX
ILC027-121-171315-
/O.NEW.KLSX.FF.W.0011.220717T0940Z-220717T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service St Louis MO
440 AM CDT Sun Jul 17 2022

The National Weather Service in St Louis has issued a

* Flash Flood Warning for...
  Northeastern Clinton County in south central Illinois...
  West Central Marion County in south central Illinois...

* Until 815 AM CDT.

* At 440 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen. The expected rainfall rate is 3 to 4 inches in 3 
  hours. Additional rainfall amounts of 1 to 2 inches are possible 
  in the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Salem, Sandoval, Odin, Fairman, Shattuc, Boulder, Tonti, Junction 
  City, Alma, Selmaville, Brubaker and Ferrin.

This includes the following highways...
	Interstate 57 in Illinois near exit 116.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3874 8923 3874 8921 3874 8918 3874 8917
      3874 8914 3874 8909 3872 8884 3860 8885
      3858 8911 3858 8914 3858 8924

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...3-4 INCHES IN 3 HOURS

$$

MRB
2 follow-up statements
974 
WGUS73 KLSX 171138
FFSLSX

Flash Flood Statement
National Weather Service St Louis MO
638 AM CDT Sun Jul 17 2022

ILC027-121-171315-
/O.CON.KLSX.FF.W.0011.000000T0000Z-220717T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clinton IL-Marion IL-
638 AM CDT Sun Jul 17 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 AM CDT THIS 
MORNING FOR NORTHEASTERN CLINTON AND WEST CENTRAL MARION COUNTIES IN 
SOUTH CENTRAL ILLINOIS...

At 638 AM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 2 and 4 inches of rain have 
fallen. The expected rainfall rate is 1 to 2 inches in 3 hours. 
Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Salem, Sandoval, Odin, Fairman, Shattuc, Boulder, Tonti, Junction 
  City, Alma, Selmaville, Brubaker and Ferrin.

This includes the following highways...
	Interstate 57 in Illinois near exit 116.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3874 8923 3874 8921 3874 8918 3874 8917
      3874 8914 3874 8909 3872 8884 3860 8885
      3858 8911 3858 8914 3858 8924

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 3 HOURS

$$

MRM
968 
WGUS73 KLSX 171305
FFSLSX

Flash Flood Statement
National Weather Service St Louis MO
805 AM CDT Sun Jul 17 2022

ILC027-121-171315-
/O.EXP.KLSX.FF.W.0011.000000T0000Z-220717T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clinton IL-Marion IL-
805 AM CDT Sun Jul 17 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 815 AM CDT THIS MORNING FOR 
NORTHEASTERN CLINTON AND WEST CENTRAL MARION COUNTIES IN SOUTH 
CENTRAL ILLINOIS...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3874 8923 3874 8921 3874 8918 3874 8917
      3874 8914 3874 8909 3872 8884 3860 8885
      3858 8911 3858 8914 3858 8924

$$

MRM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 11:04 PM CDT, 5 hours 36 minutes earlier.

Area forecast discussion, Jul 16, 11:04 PM CDT, 5 hours 36 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1104 PM CDT Sat Jul 16 2022

.UPDATE...
Issued at 950 PM CDT Sat Jul 16 2022

Everything still looks on track at this time for an MCS to impact
the area late in the overnight period and into Sunday. Thus far we
have seen some sprinkles and scattered light showers across
central and eastern MO in association with a weak short wave and
attendant area of mid level moisture. We have also seen isolated-
scattered thunderstorms across parts of southeast MO and southwest
IL in the vicinity of a pre-frontal trof where some of the most
unstable air resides and there is weak large scale ascent with the
aforementioned short wave. The one remaining storm has recently
exited the CWA.

Overnight it still looks like an MCS should evolve from northwest
into north-central MO in response to lift and cooling aloft
associated with the next upstream short wave, and moisture
convergence and lift with the southwesterly LLJ. The only thing
that looks a tad different in the latest short-term guidance is
the onset may be just slightly later. The breadth of the LLJ and
distribution of instability along and north of the frontal zone
suggests the MCS should have an elongated west-east structure as
it spreads east-southeast across northeast and east-central MO and
into western IL into the early morning hours. The main heart of
the MCS should exit east by 15-18z, although there could be
trailing west-east showers and storms lingering into afternoon.
The system configuration would support the potential for echo
training/repeat convection and locally heavy rain. While I don't
think the longevity of heavy rain will be great on a widespread
basis, there could be some localized spots that see some pretty
decent amounts and the 12Z HREF 24h QPF PPM was suggesting some
small corridors of 3-4+ inches. Given how dry it has been and the
drought conditions, FFG values show most locations could handle
this over 3-6 hours, however if it occurs in a shorter time frame
then we could see some isolated flooding issues.

Glass

&&

.SHORT TERM...  (Through Late Sunday Night)
Issued at 321 PM CDT Sat Jul 16 2022

A series of 500 mb shortwaves is moving into the Midwest from the
north. At the surface, a cold front is draped east-west across
northeast Missouri and west-central Illinois. While our CWA is
seeing dewpoints in the mid-60s, dewpoints north of the front are in
the 70s as well as dewpoints south of the forecast area. As the
front sags south, the moisture from the north will spill into our
area. The moisture south of our area will also ride into the CWA
along southwesterly flow. This will result in moisture convergence
on top of our region along the front. The presence of the upper
level shortwave, surface front, and moisture convergence has the
potential to spur the development of scattered showers and
thunderstorms this afternoon. However, a limiting factor to
thunderstorm development is the substantial but weakening cap that
will be in place for the majority of the area this afternoon.

A secondary shortwave will move into the region Saturday evening,
providing another source of ascent for showers and thunderstorms.
The coverage of showers and thunderstorms will increase through
Saturday night and into Sunday morning due to multiple sources of
ascent in the forms of the shortwave, surface convergence from the
cold front, and a low level jet over central Missouri. Early Sunday
morning is the best window to see heavy rainfall as moisture over
our CWA will be the most abundant. By Sunday evening, the second
shortwave and cold front will be moving out of the CWA. Showers and
thunderstorms will become isolated in nature before ending Monday
morning.

MUCAPE values of 1000-2000 J/kg will promote the development of
elevated thunderstorms tonight. 0-6 km wind shear isn't as
impressive, with values struggling to reach 30 kts across much of
the area. With these parameters in place, the potential for
isolated, disorganized severe weather. The most likely threats will
be hail and damaging winds. Widespread rain is expected with this
event as slow moving sources of ascent pair with precipitable water
values of up to 2 inches. Most places will see at least 0.5 inches
of rain with some places seeing locally heavy rainfall amounts.
According to high resolution guidance, some locations may see up to
4 inches of rain. If this falls in an urban area, isolated flash
flooding could occur. However, as dry as the region has been this
summer, much of the rain we will receive will be beneficial, and the
potential for widespread flooding is low with this event.

Jaja

.LONG TERM...  (Monday through Next Saturday)
Issued at 321 PM CDT Sat Jul 16 2022

Upper level ridging will build into the area after the system exits
on Monday morning. High pressure near the surface will build in the
southeast U.S. Southerly winds on the western flank of the high will
usher in warm, dry conditions to our region. Since humidity will be
lower, heat index values for Tuesday and Wednesday should not climb
very far above actual temperatures. Nevertheless, heat index values
will climb to near 105 degrees Tuesday for much of the area, but
will be limited to the southern CWA Wednesday as a cold front pushes
through. Brief relief will come Thursday with the cold frontal
passage, but temperatures will warm again as ridging builds in again
Friday and Saturday.

Jaja

&&

.AVIATION...  (For the 06z TAFs through 06z Sunday Night)
Issued at 1058 PM CDT Sat Jul 16 2022

KUIN: MVFR flight conditions are expected through much of the
forecast period, initially due to ceilings. We are still expecting
a large and persistent complex of showers and thunderstorms to
develop overnight beginning around 09z. Flight conditions with
the showers and storms will be predominately MVFR although could
drop to IFR at times. The main area of showers and storms should
move to the east by 18z.

KCOU and KJEF: In the near term, short-lived light showers and VFR
flight conditions are expected. However beginning around 09z a
large and persistent complex of showers and thunderstorms is
expected to develop and impact the terminal. Flight conditions
with the showers and storms will be predominately MVFR although
could drop to IFR at times. The main area of showers and storms
should move to the east by 15z.

KSTL/KSUS/KCPS: A spot light shower or sprinkle and VFR flight
conditions is expected through around 09z. Between 09-10z, a
large and persistent complex of showers and thunderstorms is
expected to develop and impact the terminal. Flight conditions
with the showers and storms will be predominately MVFR although
could drop to IFR at times. The main area of showers and storms
should move to the east by 18z.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jul 16, 2:34 PM CDT, 14 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
234 PM CDT Sat Jul 16 2022

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-171945-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
234 PM CDT Sat Jul 16 2022

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Widespread thunderstorms are expected across the area, mainly during
the late night hours.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Showers and thunderstorms are likely to continue through early
Monday for portions of the region.

It is looking increasingly likely that dangerous heat will return to
portions of the area on Tuesday and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

BSH

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 4:09 AM CDTAreal Flood AdvisoryLSXClinton, Marion31 min
Jul 17, 7:37 AM CDTAreal Flood AdvisoryLSXFayette3 hr
Jul 17, 3:22 PM CDTAreal Flood AdvisoryLSXFayette, Marion3 hr

Nearby

Flash Flood Warnings in Illinois, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.